SEARCH

SEARCH BY CITATION

Keywords:

  • botulinum toxin type A therapy;
  • antibodies;
  • time course

Abstract

In some patients, therapy with botulinum toxin type A (BT-A) becomes ineffective due to formation of antibodies (BT-A-AB). The time course of BT-A-AB titres after cessation of BT-A therapy was quantitatively studied to determine whether and when they might drop. Thirteen patients (eight women, five men) with various dystonic syndromes and complete secondary therapy failure (CSTF) were included in this study (age at initiation of BT-A therapy, 48.2 ± 11.3 years; number of injection series, 7.7 ± 2.9; treatment time, 678.8 ± 385.6 days; mean interinjection interval, 90.4 ± 35.5 days; mean single dose, 546.7 ± 336.9 EMU; cumulative dose, 4185.1 ± 3375.7 EMU [1 EMU = 1 botox MU = 3 dysport MU]). During a monitoring period of at least 750 days after occurrence of CSTF, two or more BT-A-AB tests using the quantitative mouse diaphragm assay were performed. Eight of 13 BT-A-AB titres decreased. The onset of decrease could be detected after between approximately 500 and 1,750 days. After 1,250 to 2,250 days they had dropped below a level of 0.002 U/ml, where CSTF is unlikely. Five of 13 BT-A-AB titres did not decrease. For three of these five, the monitoring period was less than 1,500 days; a chance to drop remained. The other two were monitored for up to 2,400 days. Patients with decreasing and nondecreasing BT-A-AB titres did not exhibit statistically significant differences in either clinical characteristics or treatment parameters. When BT-A therapy was stopped the majority of BT-A-AB titres eventually decreased, allowing reinitiation of BT-A therapy. Application of new BT-A preparations with low antigenic potency might then become an interesting treatment option. © 2002 Movement Disorder Society.